Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 107, NWS Tallahassee, FL

August 20, 1997Calhoun County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 1997, 5:40 PM CDT for Calhoun County, Florida. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1997, 5:40 PM CDT (22:40 UTC)
Expired
Aug 20, 1997, 6:15 PM CDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Calhoun County, FL

The radar

The Eglin Afb radar (KEVX), 72 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:44 PM CDTThunderstorm WindBlountstown, FL
Aug 20, 5:44 PM CDTHail 0.75Blountstown, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS1 KTLH 202238 RRA
SVRTLH
FLC013-202315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
640 PM EDT WED AUG 20 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CDT (715 PM EDT)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN FLORIDA

   ...CALHOUN COUNTY
 
AT 538 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE
DOPPLER RADAR MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
BLOUNTSTOWN               BY 556 PM CDT
 
IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:13 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 2:13 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT TUE AUG 19 1997

BIG CHANGES IN STORE FOR FCST AREA. MODELS ARE ADVERTISING A
SEPTEMBER-LIKE FRONT THRU THE AREA BY FRIDAY. COULD THE DEW POINTS
ACTUALLY DROP INTO THE UPPER 50S AS NGM SUGGESTS. WELL...I WONT
HOLD MY BREATH ON THAT ONE. LONG WAVE PATTERN SETTING UP OVER NORTH
AMERICA WHICH WILL ALLOW THIS FRONT TO DRIVE UNUSUALLY FAR SOUTH.
LOOKS LIKE THE PRE-FRONTAL TROF CONVECTION JUST TO OUR NW MAY BE
THE MAIN SHOW AS FAR AS PCPN IS CONCERNED. ALL THREE MODELS
PROPAGATE THIS AREA SE THROUGH THE NIGHT AND EARLY MORNING. BIG
BEND ZONES SHOULD NOT USE EVENING AND AFTERNOON WORDING ON POPS.
MAIN DRY AIR PUSH TO WORK INTO NW CWA THURS AFTN AND BE THRU SE BIG
BEND BY 12 FRI. WITH BEST CONVECTIVE PUSH THROUGH OUR AREA TONIGHT
OR EARLY THURS...WOULD HAVE TO LIMIT POPS TO GOOD CHC...MOS GUIDNC
SEEMS A LITTLE LOW. BEST CHC FOR POPS THURS MAY BE ACROSS THE SE
UNLESS ADDITIONAL CONVECTION CAN FIRE RIGHT ALONG THE FRONT. MOS
TEMPS LOOK OK.
10

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.